Kansas, 2020

High Wind in Kansas, April 12, 2020

April 12, 2020 · NWS DDC · 2 events in 2 counties and zones

A strong gradient strengthened across the area as an Arctic cold front made its way through the high plains. North winds behind the front lasted for several hours with peak gusts over 50 mph in some places with peaks around 60 mph for only a couple of locations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong gradient strengthened across the area as an Arctic cold front made its way through the high plains. North winds behind the front lasted for several hours with peak gusts over 50 mph in some places with peaks around 60 mph for only a couple of locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 12, 4:33 AM CST, 5 hours 34 minutes earlier.

Area forecast discussion, Apr 12, 4:33 AM CST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
533 AM CDT Sun Apr 12 2020

...Updated aviation section...

.SHORT TERM...(Today and tonight)
Issued at 324 AM CDT Sun Apr 12 2020

A strong cold front will sweep through the area this morning
shifting winds to the north with increasing cloudiness. A few
areas of drizzle or light rain showers will be possible behind
this front and mix with snow across northern zones by this
afternoon. Otherwise expect mostly cloudy skies throughout the
day. Precipitation should then end by this evening with some
breaks in the clouds. Very windy conditions are also expected
behind this front and continue into this afternoon with some gusts
approaching 60 mph. Wind speeds then decrease in intensity
overnight. With ample winds and cold air advection, temperatures
today are expected to decrease as the day progresses. Lows tonight
are expected to range from the mid teens across west central and
far western Kansas to mid 20s across south central Kansas.

.LONG TERM...(Monday through Saturday)
Issued at 324 AM CDT Sun Apr 12 2020

Well below normal temperatures conditions Monday and Tuesday with
highs in the 40s and lows in the 20s. A weak disturbance is
expected to move over the area Monday night into Tuesday morning
bringing a chance of precipitation. Otherwise expect increased
cloudiness. Some of this precipitation is expected to change over
to snow overnight. As of now, snow accumulations are expected to
be less than an inch. We then reach into the 50s Wednesday and
Thursday with a second disturbance moving through the area
Thursday night. We reach into the 60s Friday into this weekend
with more spring like weather.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 531 AM CDT Sun Apr 12 2020

A strong cold front will move through the area this morning with
low clouds enveloping all TAF areas. This will bring IFR ceilings
to the area. Drizzle or light rain will be also be possible
behind this front this morning around the HYS terminal. Ceilings
will increase in height this evening bringing back VFR conditions.
Winds will shift to the north behind this front gusting to over
40 knots late this morning into the afternoon hours. Wind speeds
then decrease in intensity this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  46  20  43  25 /  30   0  10  30
GCK  40  18  42  23 /  20   0  10  40
EHA  43  19  40  23 /  10   0  20  60
LBL  43  20  41  23 /  10   0  20  60
HYS  42  19  44  24 /  60   0  10  10
P28  63  26  48  29 /  20   0  10  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 9 PM CDT this evening for KSZ031-046-065-
066-081.

&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Apr 12, 2:36 AM CST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
336 AM CDT Sun Apr 12 2020

KSZ030-031-043>046-061>066-074>081-084>090-130845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
336 AM CDT Sun Apr 12 2020 /236 AM MDT Sun Apr 12 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A high wind warning remains in effect across portions of central
and south central Kansas. See the latest urgent weather message
for more details.

Snow will be possible this evening, primarily across west central
and central Kansas in vicinity of the I-70 corridor. Potential
snowfall amounts are expected to be minimal.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Significant risk
* Freeze: Extreme risk
* Freezing rain: Limited risk
* Snow: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Light snow showers will be possible Monday night into Tuesday
morning. Snow accumulations look to be less than an inch.

Days 2-7 Hazards
----------------
* Monday
  - Freeze: Extreme risk
  - Ice accumulation: Limited risk
  - Snow: Elevated risk

* Tuesday
  - Freeze: Extreme risk
  - Ice accumulation: Limited risk
  - Snow: Limited risk

* Wednesday
  - Freeze: Extreme risk

* Thursday
  - Freeze: Extreme risk

* Friday
  - Freeze: Significant risk

* Saturday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Finney

When
April 12, 10:07 AM CST
Where
Finney forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Reported at the Garden City airport.

High Wind, Barber

When
April 12, 10:56 AM CST
Where
Barber forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Reported at the Medicine Lodge airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898851, 898852.